Iowa, 2016

Flash Flood and Damaging Winds in Iowa, August 4, 2016

August 4, 2016 · NWS DVN · 12 events in 7 counties and zones

A line of strong to severe thunderstorms developed ahead of a cold front that pushed eastward across Iowa during the late afternoon and early evening hours. These storms brought damaging winds, torrential rain, and frequent lightning to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of strong to severe thunderstorms developed ahead of a cold front that pushed eastward across Iowa during the late afternoon and early evening hours. These storms brought damaging winds, torrential rain, and frequent lightning to the area. Several downed trees, power outages, and 40 to 60 mph winds were reported. Widespread rainfall amounts between 0.75 to 1.5 inches of rain fell in a short amount of time. This produced flash flooding in the city of Clinton in Clinton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 5:31 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 4, 5:31 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
631 PM CDT THU AUG 4 2016

.UPDATE...
Issued at 631 PM CDT Thu Aug 4 2016

Line of strong to severe storms accompanying the cold front from
far NE IA SW through DSM to near Omaha at 6 pm, will move through
the forecast area mainly north of I-80 over the next few hours.
A cluster of cells ahead of this in Benton and Linn county has so
far been sub-severe with 40 to 50 mph winds and pea to dime sized
hail over the past hour. Severe thunderstorm watch remains in
effect for roughly the northern half of the forecast area until
midnight. The immediate concern will be the storms entering the
highway 20 corridor from Independence to Dyersville over the next
hour, with 60 mph winds and hail up to 1 inch the primary threats.

Elsewhere, dewpoints have surged into the upper 70s to around 80
in the resulting prefrontal moisture convergence over much of the
forecast area, driving heat index readings into the range of 100
to near 108 south of interstate 80. Will continue to handle this
with statements, as the advancing front will bring relief later
this evening.

&&

.SYNOPSIS...
Issued at 330 PM CDT Thu Aug 4 2016

The latest SFC analysis was indicating the upstream cool front
pushing east acrs the MO RVR Valley into northeastern MN. Isolated
to sctrd storms ahead of this feature along a pre-frontal warm air
advection wing, having trouble maintaining as they push east into
lower shear and lingering CAP. But will have to watch the central IA
activity as it propagates east. SBCAPES building from 4000 to near
6000 J/KG acrs south central into southeastern IA, so plenty of fuel
if storms take off. Localized swaths of Heat Index readings of
around 105 in southeastern IA where ambient temps managed to get
into the lower 90s with upper 70 DPTs. Otherwise most areas in the
upper 90s to lower 100s.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 330 PM CDT Thu Aug 4 2016

Tonight...If the precursor convection fails, the area may have to
wait until convection blows on the main front itself and comes acrs
west-to-east from mid evening and into the overnight. Some of the
latest CAM's suggest this activity to weaken or be marginal as well
as the evening progresses, but with such high instability/CAPES in
place and llvl shear projected to increase through 06z, will have to
keep on guard for the potential of strong to severe storms if they
develop cold pools/become SFC rooted. Damaging wind continues to be
the primary threat, but isolated tornadoes possible in lower LCL's
and juiced boundary layer despite marginal mid level shear. Locally
heavy rain at high rates also under passing storms with PWAT feed
of 1.8 to 2 inches. Besides the isolated to widely sctrd
precursor storms trying to come out of central IA, will increase
the pre- frontal storms looking to become linear in mode northwest
of a Cedar Rapids to DBQ line after 01z-02z, then squeezing
southeastward and south-southeastward toward I80 from 02z-04z or
so. Most of the pre-frontal convection may be east and south of
the local area by 09z(3-4 AM CDT), although some of the more
progressive CAM's have them out even sooner. Will keep the low
temp range from mid 60s in the northwest, to around 70/lower 70s
in the south/southeast. Good chance for temporary late night fog
if post frontal north to northwest sfc winds don't pick up in
time.

Friday...most of the 12z runs suggest the cool front to continue to
sag south and orientate in a west-to-east positioning, also slowing
it's push by Fri evening. Some chance for lingering overrunning
showers to skirt acrs the southern CWA, but may be more just mid
and high clouds along and south of I80. Areas that get more
insolation in the post-frontal environment along and 30 miles
either side of I80 should warm into the low to mid 80s, while more
cloud cover areas of the south may be more in the way of upper 70s
to lower 80s. Will advertise upper 70s to around 80 along the HWY
20 corridor despite more sun expected in those areas in vicinity
of northern plains to upper MS RVR Valley llvl ridging.   ..12..

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 330 PM CDT Thu Aug 4 2016

Friday Night through Monday...Large area of sfc high pressure
overspreading Central Canada, the Upper Midwest, and the Great
Lakes. 850mb temps will cool off substantially - hovering in the low
teens Celsius. The atmosphere will also dry out with PWATs falling
to between 0.75 to 1.00 inches. Very comfortable stretch of weather,
highs in the lower 80s, lower humidity with dewpoints in the 60s,
and light northeast winds.

Storm Threat: Beneath right entrance region of upper jet streak,
models bring a 500mb vort. max through Iowa and Illinois late
Saturday night into Monday. Consequently, there is the possibility
for a cluster of weakening showers and storms to move in from the
west at some point during this period. However, confidence is low at
due to model discrepancies and because the upper disturbance would
be moving into a dry layer vertically centered around 800mb. Right
now, zone of moderately strong isentropic lift/WAA would keep best
chances south of I-80 and along/west of the Mississippi River.

Tuesday through Thursday...Large-scale trough digs into the West,
amplifying the Central U.S. ridge. As the low translates eastward
with time into the Northern Plains, low-level mass fields organize
into a tightening gradient to the south/southeast. This is manifest
as increasing 925-700mb warm air advection, then sfc condtions
becoming warmer and more humid (mid to upper 80s air temps,
dewpoints in the 70s). Expect periodic chances for thunderstorms
with dry periods in between. POPs are generally in the 20-40% range
for any one time, but cannot go much higher due to the uncertainty
with mesoscale details this far out. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 631 PM CDT Thu Aug 4 2016

A line of strong to severe storms accompanying a cold front will
move through the terminals this evening. Initial forecasts have
gone out with variable winds gusting up to 30 kts, which will be
amended if storms maintain severe strength as they approach the
TAF sites. Heavy rainfall and at least brief periods of very low
visibility will be likely with the passage of the storms. The
storms should exit east of the terminals by midnight, followed by
clearing skies and light NW winds with possible fog with MVFR
visibilities. Conditions are expected to improve to VFR and remain
unrestricted from 14z onward.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...Sheets
SYNOPSIS...12
SHORT TERM...12
LONG TERM...Uttech
AVIATION...Sheets
Hazardous weather outlook, Aug 4, 3:14 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT THU AUG 4 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
414 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES IN THE UPPER 80S TO LOW 90S...COMBINED WITH HIGH
HUMIDITY...WILL CREATE LATE AFTERNOON AND EARLY EVENING HEAT
INDICES IN THE UPPER 90S TO LOWER 100 DEGREE RANGE. THERE WILL BE
LOCALIZED AREAS AROUND 105 DEGREES IN SOUTHEASTERN IOWA THROUGH 6
PM CDT.

THUNDERSTORMS ARE STILL EXPECTED TO MOVE INTO EASTERN IOWA THROUGH
EARLY EVENING...AND THEN SPREAD EAST AND SOUTHEAST ACROSS THE
ENTIRE AREA AS THE EVENING PROGRESSES INTO THE OVERNIGHT AS A
COLD FRONT PUSHES INTO THE REGION FROM THE WEST. WITH ALL THE HEAT
AND HUMIDITY IN PLACE...THE CHANCE FOR SOME SEVERE STORMS
CONTINUES THROUGH THE EVENING ESPECIALLY NORTHWEST OF A
FREEPORT...TO QUAD CITIES...TO WASHINGTON IOWA LINE. THE MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE MAINLY SUNDAY THROUGH
WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS LOW...BUT LOCALLY HEAVY
RAIN MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING,
ESPECIALLY IN EASTERN IOWA.

12

In the hours before

Special weather statement, Aug 4, 4:28 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
528 PM CDT THU AUG 4 2016

IAC011-042300-
BENTON-
528 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 615 PM
CDT...

AT 527 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF
KEYSTONE...OR 12 MILES EAST OF TOLEDO...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VINTON...BELLE PLAINE...ATKINS...URBANA...DYSART...SHELLSBURG...
NEWHALL...BLAIRSTOWN...VAN HORNE...KEYSTONE...NORWAY...GARRISON...
MOUNT AUBURN...LUZERNE...VINTON MEMORIAL AIRPORT...
BENTON COUNTY FAIRGROUNDS...CHENEY...HOEFLE-DULIN PARK...
MINNE ESTEMA PARK AND RODGERS PARK.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 43 AND 48.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN AND EAST CENTRAL IOWA.

LAT...LON 4221 9230 4230 9199 4230 9189 4191 9184
      4186 9225 4186 9230
TIME...MOT...LOC 2227Z 250DEG 35KT 4203 9235

12
Local storm report, Aug 4, 5:01 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     VINTON                  42.16N 92.03W
08/04/2016  M49 MPH          BENTON             IA   MESONET

            ALSO REPORTED BY BENTON COUNTY EM. DIME SIZE HAIL
            OCCURRED TOO.

&&

RAYW
Local storm report, Aug 4, 5:14 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
614 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     WSW URBANA              42.22N 91.88W
08/04/2016  M46 MPH          BENTON             IA   TRAINED SPOTTER

            WIND GUST MEASURED ON A HOME WEATHER STATION. ALSO
            REPORTED PEA SIZED HAIL FROM 608 TO 611.

&&

DC
Special weather statement, Aug 4, 5:39 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
639 PM CDT THU AUG 4 2016

IAC019-055-050015-
BUCHANAN-DELAWARE-
639 PM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN AND
NORTHWESTERN DELAWARE COUNTIES UNTIL 715 PM CDT...

AT 638 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF FAYETTE TO ELK RUN
HEIGHTS. MOVEMENT WAS EAST AT 35 TO 40 MPH.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...MANCHESTER...JESUP...FAIRBANK...EDGEWOOD...WINTHROP...
HAZLETON...QUASQUETON...LAMONT...COLESBURG...ROWLEY...GREELEY...
AURORA...DUNDEE...MASONVILLE...STANLEY...ONEIDA...FONTANA PARK...
DELAWARE COUNTY FAIRGROUNDS AND INDEPENDENCE AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN IOWA.

LAT...LON 4265 9119 4233 9163 4238 9206 4247 9206
      4247 9208 4264 9208
TIME...MOT...LOC 2338Z 283DEG 41KT 4287 9169 4246 9223

12
Special weather statement, Aug 4, 5:42 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT THU AUG 4 2016

IAZ063-064-067-076>078-087>089-098-099-ILZ015-016-024>026-034-035-
MOZ009-010-050300-
IOWA-JOHNSON-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL-MERCER-
HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...MUSCATINE...
SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA...FORT MADISON...MOLINE...ROCK ISLAND...
GENESEO...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
642 PM CDT THU AUG 4 2016

...VERY HIGH HEAT INDEX READINGS THIS EVENING...

TEMPERATURES IN THE 80S TO AROUND 90, COMBINED WITH EXTREMELY
HIGH HUMIDITY LEVELS WILL RESULT IN DANGEROUS HEAT INDEX READINGS
AS HIGH AS 100 TO 105 EARLY THIS EVENING OVER FAR NORTHEAST
MISSOURI, EASTERN IOWA AND WEST CENTRAL ILLINOIS. A COLD FRONT
MOVING ACROSS THE AREA LATER THIS EVENING WILL BRING SCATTERED
THUNDERSTORMS AND COOLER TEMPERATURES OVERNIGHT

IF YOU PLAN TO BE OUTSIDE, AVOID PROLONGED EXPOSURE TO THE HEAT
OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.

SHEETS
Local storm report, Aug 4, 5:50 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     4 W STANLEY             42.64N 91.89W
08/04/2016  E50 MPH          BUCHANAN           IA   CO-OP OBSERVER

            REPORTED WINDS SUSTAINED OF 40 MPH WITH GUSTS OVER 50
            MPH.

&&

DC

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
August 4, 6:18 PM CST
Where
Delaware County, 0.69 mi N of Colesburg
Measured
70 kt (81 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.640, -91.200

The Fire Department reported that a steel roof was blown off of a building across the the street from the Fire Station.

Thunderstorm Wind, Delaware

When
August 4, 6:19 PM CST
Where
Delaware County, 0.69 mi N of Colesburg
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.640, -91.200

The Fire Department reported that a 1 foot diameter branch from a 40 year old maple tree was broken off.

Thunderstorm Wind, Linn

When
August 4, 6:42 PM CST
Where
Linn County, 2.56 mi E of Walker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -91.780

A trained spotter reported that a large tree limb was down that was larger than 2 inches in diameter.

Thunderstorm Wind, Dubuque

When
August 4, 6:48 PM CST
Where
Dubuque County, 0.51 mi E of Center Grove
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
42.500, -90.690

A state official reported numerous tree limbs down where Highway 52 comes into Dubuque. Some of the limbs were down homes.

Thunderstorm Wind, Linn

When
August 4, 7:05 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

A trained spotter estimated a peak wind of 60 MPH.

Thunderstorm Wind, Cedar

When
August 4, 7:30 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -91.150

A trained spotter estimated a peak wind gust around 65 MPH.

Thunderstorm Wind, Cedar

When
August 4, 7:33 PM CST
Where
Cedar County, Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -91.130

Law Enforcement has received several reports of limbs and trees down in Tipton. One of these limbs fell on powerlines and brought them down.

Thunderstorm Wind, Jackson

When
August 4, 7:50 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -90.670

A trained spotter reported an estimated wind gust around 60 MPH.

Thunderstorm Wind, Scott

When
August 4, 8:15 PM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.560, -90.600

The public reported several trees down in Davenport. the report was received via Facebook.

Thunderstorm Wind, Scott

When
August 4, 8:15 PM CST
Where
Scott County, 2.14 mi SSW of Scott County Park
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.690, -90.540

An off duty NWS Employee reported several trees were down. They also reported that there was significant damage to a strip mall.

Thunderstorm Wind, Clinton

When
August 4, 8:30 PM CST
Where
Clinton County, Dewitt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.820, -90.550

An off duty NWS Employee reported an approximately 8 inch diameter tree that was 25 feet tall was pulled out of the ground near their residence. They estimated winds of 45 to 50 MPH.

Flash Flood, Clinton

When
August 4, 9:58 PM CST to 11:58 PM CST
Where
Clinton County, 1.69 mi WNW of Clinton to 1.55 mi WSW of West Clinton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.840, -90.230

The Emergency Manager for Clinton County reported street flooding in the city of Clinton with 1 to 2 feet of water over several intersections. Radar estimated rainfall showed over an inch of rain fell in one hour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654611, 654613, 654616, 654618, 654615, 654617, 654637, 654619, 654638, 654639, 654640, 654610.